Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 67, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 6, 2022, 1:43 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2022, 1:43 PM EDT (17:43 UTC)
- Expired
- Aug 6, 2022, 4:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fleming County, KY, Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WGUS53 KJKL 061743
FFWJKL
KYC069-205-062045-
/O.NEW.KJKL.FF.W.0067.220806T1743Z-220806T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
143 PM EDT Sat Aug 6 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Fleming County in east central Kentucky...
Northwestern Rowan County in east central Kentucky...
* Until 445 PM EDT.
* At 143 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hilda, Hays Crossing, Munson, Cranston, Waltz, Sharkey, Triplett,
Ringos Mills and Haldeman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3828 8369 3832 8347 3832 8335 3832 8334
3830 8333 3829 8333 3827 8332 3826 8332
3825 8331 3820 8355
FLASH FLOOD...RADAR INDICATED
$$
GREIF1 follow-up statement
784
WGUS73 KJKL 062040
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
440 PM EDT Sat Aug 6 2022
KYC069-205-062050-
/O.EXP.KJKL.FF.W.0067.000000T0000Z-220806T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fleming KY-Rowan KY-
440 PM EDT Sat Aug 6 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 445 PM EDT THIS AFTERNOON FOR
SOUTHEASTERN FLEMING AND NORTHWESTERN ROWAN COUNTIES...
The heavy rain has ended and high water is receding. Please continue
to heed remaining road closures.
A Flood Watch remains in effect until 1000 PM EDT Sunday for a
portion of east central Kentucky.
LAT...LON 3828 8369 3832 8347 3832 8335 3832 8334
3830 8333 3829 8333 3827 8332 3826 8332
3825 8331 3820 8355
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:05 AM EDT, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 6, 11:05 AM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1105 AM EDT Sat Aug 6 2022 .UPDATE... Issued at 1105 AM EDT SAT AUG 6 2022 14Z sfc analysis shows eastern Kentucky between high pressure to the east and deep low pressure to the west. This continues to support a sustained flow of high moisture air into the region. This is being activated by a series of mid level waves moving above Kentucky and with weak steering currents have been resulting in shower and storm training over many of the locations that saw heavy rain yesterday. Already for this morning several flash flood warnings are in effect with additional training likely. The high res near term models keep trying to dissipate the current round of storms in favor of an afternoon rebuild. Am not buying that, though, with backbuilding a concern and the very slow moving MCV in place overhead. In addition, likely increasing instability outside of the immediate rain areas will set the stage for continued storm activity and excessive rains. As such, there may not be much of a break, so expect flood warnings and advisories to be with at least parts of the CWA for most of the day. Have updated the forecast with these thoughts in mind as well as to tweak the near term T and Td grids per the latest obs and trends. These updates to the grids have been sent to the NDFD and web servers with a freshening of the zones and SAF to follow shortly. UPDATE Issued at 630 AM EDT SAT AUG 6 2022 Starting to see training of storms across the western part of the area this morning. Already one flash flood warning out for portions of Wayne and Pulaski counties, and expect that more issues will present themselves as the day progresses. Made some minor adjustments to the grids, but overall forecast remains on track. Updates sent to NDFD and web servers. && .SHORT TERM...(Today through Sunday) Issued at 255 AM EDT SAT AUG 6 2022 Fairly stagnant pattern this weekend with an elongated shortwave over the OH valley, and weak surface high pressure over the central Appalachians. As was anticipated, after a brief break late last night, additional convection has developed early this morning across the Bluegrass with some lighter showers to the south across the Cumberland region. CAMS are in decent agreement today showing multiple waves of precip today into tonight before activity wanes late tonight into early Sunday. SPC mesoanalysis shows PWAT values of 1.7-2.0 inches across eastern KY this morning, and latest HREF shows those values continuing today before dropping off slightly to 1.6-1.8 inches on Sunday. With this deep moisture in place, and CAMS showing multiple waves of convection throughout the day, opted to extend the flood watch until midnight tonight, as there is still some concern of localized flash flooding if multiple storms pass over the same area. High temps this afternoon are forecast to be in the low to mid 80s, but like yesterday timing of rainfall may hold some areas a bit lower. Will hold a slight chance of showers or thunderstorms through the overnight period, with low temps in the upper 60s to around 70. Upper level energy retrogrades to the west a bit on Sunday. Convection will be more diurnally driven, with scattered showers and thunderstorms developing mainly during the afternoon into the early evening. Afternoon high temps will be in the mid to upper 80s. .LONG TERM...(Sunday night through Friday) Issued at 333 AM EDT SAT AUG 6 2022 The period will kick off with high pressure planted across the western borders of the Carolinas, while a surface low and cold front set their sights on the region towards mid week. Upper level analysis depicts a retreating ridge across the East Coast, while an expansive 594 dam high lays across much of the Western USA. A shortwave will be digging out of the Upper Mississippi Valley, paving the way for the best PoPs of the period (70-90%). Guidance has come into better agreement with timing, as this slow moving boundary approaches late Monday night and looks to make it all the way through by early Thursday morning. There are some differences after frontal passage on how far south the boundary will progress, and inevitably our chances at seeing some rainfall, but have veered dry Thursday evening and onward given the rising heights and decent agreement within ensemble runs. In terms of overall expectations, Monday will generally be the generic Summer-time convection. Showers and thunderstorms will be best during peak heating (afternoon and early evening), gradually diminishing post-sunset. Soundings identify long-skinny CAPE (~2000 J/kg), weak upper level support, 1.85" PWATs, and high freezing levels (~14k). This set up favors slow moving storms, efficient rainfall, and the opportunity for localized heavy downpours. Though confidence is low, can't entirely rule out an isolated instance of flash flooding in a persistent storm or in an area that has seen repeated rainfall. By Tuesday, the cold front will be crawling through Southern Indiana and into Western Kentucky. PWATs will increase on southwesterly flow through the day and into Wednesday, peaking around 2". This is around 2 standard deviations above the norm for early August. Instability will continue to stay more than sufficient, but shear remains very weak. Storm motions will be a little more progressive than the early work week, but still concerning in terms of flash flooding potential- especially with the better forcing, high PWATs, greater instability, and deep warm layer. Any training or persistent storms could lead to some instances of flash flooding/hydro concerns, especially if antecedent soil conditions are fairly saturated starting off. The biggest concern as of now will be on Wednesday, with QPF between 1 and 1.5". This is also shown within the EFI, where values range between 0.6 and 0.7 - an indicator for unusually high QPF for early August. A few strong storms also can't be ruled out, mainly during the later half of the day && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) ISSUED AT 630 AM EDT SAT AUG 6 2022 Scattered showers and thunderstorms are expected today and tonight, and brief flight restrictions are possible during periods of heavy rain. Winds are light and variable this morning becoming SW around 5 kts this afternoon. Some patchy fog is possible overnight, especially in areas that see heavy rain today and tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for KYZ044-050>052-058>060-068- 069-079-080-083>088-104-106>120. && UPDATE...GREIF SHORT TERM...CMF LONG TERM...BB AVIATION...CMF
Hazardous weather outlook, Aug 6, 2:57 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 257 AM EDT Sat Aug 6 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071000- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 257 AM EDT Sat Aug 6 2022 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today through early tonight, and could bring locally heavy rainfall. This may result in flash flooding, especially if multiple storms pass over the same area. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There will be a persistent threat of thunderstorms at times through Thursday. Thunderstorms will be slow moving and could bring locally heavy rainfall, leading to problems with high water. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any occurrences of flooding. CMF/BB
In the hours before
Local storm report, Aug 6, 12:26 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1226 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM DEBRIS FLOW 2 SSE DOE CREEK 37.65N 83.91W
08/06/2022 ESTILL KY EMERGENCY MNGR
ESTILL COUNTY EMERGENCY MANAGEMENT AND
DISPATCH REPORTED A LARGE MUDSLIDE HALF WAY
UP BARNES MOUNTAIN RD.
&&Special weather statement, Aug 6, 1:09 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
109 PM EDT Sat Aug 6 2022
KYZ079-083-061815-
Wayne KY-Pulaski KY-
109 PM EDT Sat Aug 6 2022
...A strong thunderstorm will impact portions of north central Wayne
and western Pulaski Counties through 215 PM EDT...
At 108 PM EDT, Doppler radar was tracking a strong thunderstorm near
Naomi, or 9 miles north of Monticello, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mill Springs around 115 PM EDT.
Other locations in the path of this storm include Naomi, Faubush,
Frazer, Nancy, Pointer, Somerset, Burnside, Pulaski County Park,
Somerset Pulaski Airport, Elihu, Bronston and General Burnside S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Cumberland get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3711 8490 3722 8475 3725 8469 3699 8452
3688 8486 3695 8490 3700 8484 3701 8486
3705 8491
TIME...MOT...LOC 1708Z 241DEG 7KT 3698 8483
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GREIFLocal storm report, Aug 6, 1:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
110 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD 1 SSW CONWAY 37.47N 84.34W
08/06/2022 ROCKCASTLE KY 911 CALL CENTER
WATER ON THE ROAD REPORTED ON KY-1505 NEAR
THE INTERSECTION WITH KY-25. TIME OF REPORT
GIVEN BY THE 911 DISPATCH.
&&
JLLocal storm report, Aug 6, 1:13 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
113 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD HUMMEL 37.39N 84.29W
08/06/2022 ROCKCASTLE KY 911 CALL CENTER
WATER REPORTED ON THE ROAD NEAR THE
BEGINNING OF HUMMEL ROAD. TIME REPORTED BY
THE 911 DISPATCH.
&&
JLLocal storm report, Aug 6, 1:16 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM FLASH FLOOD 1 S HAZEL PATCH 37.23N 84.20W
08/06/2022 LAUREL KY 911 CALL CENTER
HIGH WATER REPORTED ON THE ROAD ON HAZEL
PATCH ROAD AT HAZEL PATCH CREEK NEAR THE
INTERSECTION WITH KY-25. TIME OF THE REPORT
GIVEN BY THE 911 DISPATCH.
&&
JLLocal storm report, Aug 6, 1:25 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 PM EDT SAT AUG 6 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD MCKEE 37.43N 84.00W
08/06/2022 JACKSON KY 911 CALL CENTER
MULTIPLE REPORTS OF FLOODING AND HIGH WATER
THROUGHOUT THE MCKEE AREA.
&&
JLThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:47 AM EDT | Areal Flood Advisory | JKL | Bath, Menifee, Montgomery, Powell | 118 min |
| Aug 6, 5:49 AM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 116 min |
| Aug 6, 6:11 AM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 5 hr |
| Aug 6, 6:14 AM EDT | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Powell | 2 hr |
| Aug 6, 6:46 AM EDT | Areal Flood Advisory | JKL | Pulaski | 119 min |
| Aug 6, 7:13 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Morgan, Powell, Wolfe | 8 hr |
| Aug 6, 7:15 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 2 hr |
| Aug 6, 7:51 AM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee | 6 hr |
| Aug 6, 7:56 AM EDT | Areal Flood Advisory | JKL | Jackson | 2 hr |
| Aug 6, 8:45 AM EDT | Areal Flood Advisory | JKL | Pulaski | 4 hr |
| Aug 6, 9:02 AM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| Aug 6, 9:09 AM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 5 hr |
| Aug 6, 9:23 AM EDT | Areal Flood Advisory | JKL | Clay, Jackson, Laurel, Pulaski, Rockcastle | 5 hr |
| Aug 6, 9:29 AM EDT | Areal Flood Advisory | JKL | Jackson, Pulaski, Rockcastle | 5 hr |
| Aug 6, 10:03 AM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 6, 10:07 AM EDT | Areal Flood Advisory | JKL | Knott, Letcher | 4 hr |
| Aug 6, 10:14 AM EDT | Flash Flood Warning | JKL | Jackson, Pulaski, Rockcastle | 5 hr |
| Aug 6, 11:14 AM EDT | Flash Flood Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 3 hr |
| Aug 6, 11:26 AM EDT | Areal Flood Advisory | JKL | Letcher | 3 hr |
| Aug 6, 11:38 AM EDT | River Flood Advisory | JKL | Estill | 19 hr |
| Aug 6, 11:42 AM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 3 hr |
| Aug 6, 11:47 AM EDT | Areal Flood Advisory | JKL | Powell | 3 hr |
| Aug 6, 11:51 AM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 3 hr |
| Aug 6, 12:10 PM EDT | Flash Flood Warning | JKL | Menifee, Powell, Wolfe | 3 hr |
| Aug 6, 12:35 PM EDT | Areal Flood Advisory | JKL | Elliott, Morgan, Rowan | 3 hr |
| Aug 6, 12:36 PM EDT | Flash Flood Warning | JKL | Menifee, Morgan | 3 hr |
| Aug 6, 12:41 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Aug 6, 12:42 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Aug 6, 1:09 PM EDT | Special Weather Statement | JKL | Pulaski | 66 min |
| Aug 6, 1:11 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 6, 1:28 PM EDT | Flash Flood Warning | JKL | Pulaski, Wayne | 3 hr |
| Aug 6, 1:46 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Aug 6, 1:50 PM EDT | Special Weather Statement | JKL | McCreary, Wayne | 55 min |
| Aug 6, 2:06 PM EDT | Flash Flood Warning | JKL | McCreary, Pulaski, Wayne | 3 hr |
| Aug 6, 3:33 PM EDT | Areal Flood Advisory | JKL | Bell | 3 hr |
| Aug 6, 3:46 PM EDT | Special Weather Statement | JKL | Bell | 29 min |
| Aug 6, 4:38 PM EDT | Areal Flood Advisory | JKL | Clay, Leslie | 112 min |
| Aug 6, 4:57 PM EDT | Areal Flood Advisory | JKL | Harlan | 2 hr |
| Aug 6, 5:48 PM EDT | Areal Flood Advisory | JKL | Morgan, Rowan | 117 min |
| Aug 6, 6:41 PM EDT | Areal Flood Advisory | JKL | Morgan | 2 hr |
| Aug 6, 6:55 PM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Aug 6, 7:07 PM EDT | Areal Flood Advisory | JKL | Menifee, Montgomery, Powell | 113 min |
| Aug 6, 7:32 PM EDT | Flash Flood Warning | JKL | Montgomery, Powell | 3 hr |
| Aug 6, 7:48 PM EDT | River Flood Advisory | JKL | Estill, Powell | 51 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.